Akathisia and second-generation antipsychotic drugs


    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of reviewAkathisa is one of the most common and distressing neuroleptic-induced extrapyramidal side effects. Although it is well recognized in the context of conventional antipsychotic medications, there have been recent concerns raised by clinicians and researchers that this syndrome is overlooked in relation to second-generation or atypical antipsychotics. This review examines the recent literature relevant to second-generation antipsychotic (SGA)-induced akathisia.Recent findingsRecent studies using large databases clearly indicate that extrapyramidal side effects, in particular akathisia, do occur with the SGAs, although the frequency is not as high as with the conventional antipsychotics. Risk factors include use of high doses, high potency SGAs, or combinations of SGAs with other psychotropic drugs, bipolar depression, palliative care settings, and comorbid substance abuse in psychosis. The dopamine hypothesis remains plausible for understanding the pathophysiology of akathisia. There is emerging evidence that mirtazapine may be useful in the treatment of acute akathisia.SummaryEven though akathisia is less prevalent with SGAs than with the first-generation drugs, it remains clinically important and all clinicians should be conversant with its recognition and management.

    loading  Loading Related Articles